(1997; 132 pages) [French] [Spanish]
Cutaneous reactions to drugs
The incidence of cutaneous reactions to drugs is difficult to determine, but as multiple drug use increases, it is likely that the incidence of reactions to drugs will also increase. Therefore, in examining patients with skin diseases, it is important to consider the possibility that the patient has a drug eruption.
Drug eruptions may follow the use of topically or systemically administered drugs. A reaction to a topically applied drug should be considered whenever there is a sudden worsening of a dermatitic reaction at a time when the patient should be improving. It is important to realize that drug eruptions can even be caused by topical drugs that are usually of value in treating dermatitis, such as hydrocortisone. Reactions can also occur to topically applied antihistamines. Drug eruptions from topical agents can be allergic in nature or result from a primary irritant reaction.
The majority of cutaneous reactions to drugs follow the use of systemically administered drugs, and here the reaction pattern may be localized to the skin or involve various organ systems. The mechanism underlying a cutaneous reaction to a drug may involve the immune system, but it is much more likely that it will be non-immunological. Non-immunological mechanisms might include direct toxicity, intolerance, pharmacological responses, idiosyncratic responses, metabolic alterations, and drug interactions. In many instances the mechanism is never determined. The lesions associated with drug eruptions are protean in nature and can extend from a barely perceptible morbilliform erythematous eruption to a generalized, life-threatening exfoliative erythroderma or toxic epidermal necrolysis. The mucous membranes may or may not be involved. Phototoxic drug eruptions are common. Specific reaction patterns may be seen, such as an acneiform or lichen planus-like drug reaction.
In the vast majority of cases, laboratory tests are not useful and the key to the diagnosis is an awareness that a drug may be causing the reaction pattern. Anticonvulsants, psycho-therapeutic drugs, analgesics, antimicrobials, antineoplastic agents, cardiovascular drugs and diuretics are among the drugs frequently cited as the causes of adverse reactions. Standard dermatological texts contain lists of drugs that are most likely to produce certain reaction patterns.
Obviously the suspect drug(s) should be stopped, particularly if the drug eruption is severe. In some mild drug reactions, it may be possible to continue the drug if it is medically necessary. Treatment is symptomatic, and in mild reactions may not be necessary. However, with severe drug reactions such as exfoliative dermatitis and generalized bullous reactions, systemic corticosteroids may be required.